Case Study : Dermatology

180. Imiquimod Ulceration 

Genital Bullous Impetigo.jpg
194. Painful vulvar ulcers

A 32-year-old woman presented with painful vulvar ulcers while being treated with imiquimod.

Imiquimod inducwd vulvar ulceration.

 

Imiquimod commonly causes erythema and oedema, but ulceration is less common.

 

Ulcers may be small, but can be large enough to cause considerable pain and even urinary retention.

Patients are often mistakenly presumed to have herpes.

Ulceration does not imply overtreatment. 

Ulceration may occur following only 2 applications of imiquimod. 

It is probably due to an exaggerated immune response.

Management requires discontinuation of treatment, and some clinicians recommend topical steroids. 

Severe local imiquimod reactions are not allergic in nature, and treatment can be resumed, but cautiously. 

.

REFERENCES

Imiquimod Ulceration

Melbourne Sexual Health Centre

November 2007

View/Accesss

                 Republic of Ireland NOTES :

CPD Quiz and Certificate